West Virginia, 2002Hail and Damaging Winds in West Virginia, August 3, 2002
August 3, 2002 · NWS LWX · 5 events in 3 counties and zones
Thunderstorms with high winds, heavy rain, and large hail moved through the Eastern Panhandle between 2:30 and 5:30 PM EDT. In Pendleton County, a tree was blown down in Sugar Grove.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with high winds, heavy rain, and large hail moved through the Eastern Panhandle between 2:30 and 5:30 PM EDT. In Pendleton County, a tree was blown down in Sugar Grove. In Hardy County, trees were downed onto electrical wires in the eastern half of the county. In Mineral County, several trees and power lines were downed in the Short Gap, Fort Ashby, and Patterson Creek areas. Also in Fort Ashby, golfball sized hail and more than 2 inches of rain fell in 30 minutes. Nickel to quarter sized hail was reported in Short Gap.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 3, 1:30 PM EST, 15 minutes earlier.
Area forecast discussion, Aug 3, 1:30 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
230 PM EDT SAT AUG 3 2002
SHORT TERM...TNGT THRU SUN NIGHT...
SUBTROPICAL RIDGE DOMINATES MUCH OF THE CENTRAL AND ERN U.S. WITH
WESTERLIES REMAINING WELL N OF THE AREA NEAR THE CANADIAN BORDER.
500MB RIDGE ACTUALLY BUILDS EWD TONIGHT AND SUN. THIS WILL CAUSE THE
WEAK AND DIFFUSE FNT TO OUR N OVR PA TO WASH OUT OVRNGT AND SUN.
HIGH PRES OVR THE GTLKS WILL BRIDGE EWD WITH THE SUBTROPICAL HIGH
OFF THE E CST SUN AND SUN NGT. A WEAK VORT MAX COMING AROUND THE NRN
SIDE OF THE UPR LVL RIDGE WILL PASS THRU NEW ENG SUN NGT.
HOWEVER...THE ASSOCD BOUNDARY SHOULD REMAIN N OF THE AREA THRU 3RD
PD.
CAPES RUNNING 3000 J/KG OR HIGHER ACRS AREA THIS AFTRN WITH LIS AS
LOW AS -10C AND TTS IN THE 50S SO AIR MASS IS QUITE UNSTABLE.
A FEW WAYS TO GET SCT CONVECTION GOING THIS AFTRN INTO THIS EVE.
WEAKENING FRONT TO THE N OF THE AREA MAY ACT AS A FOCUS FOR SCT
CONVECTION THIS AFTERNOON. SCT CONVECTION WOULD FORM OVR PA THEN
DROP SLOWLY SWD INTO THE AREA. ALSO....MODELS HINT AT VERY WEAK VORT
MAX DRIFTING SW ACRS THE AREA. THIS MAY ALSO HELP TO INITIATE
CONVECTION. IN ADDITION...THERE MAY BE MESOSCALE BOUNDARIES LAID OUT
OVR THE AREA DUE TO LAST NIGHTS CONVECTION. THESE BOUNDARIES COULD
INITIATE CONVECTION. LASTLY...OROGRAPHIC LIFT OVR THE MTNS MAY
INITIATE CONVECTION. WILL LEAVE 30 POPS IN PLACE INTO TNGT. ANY
CONVECTION SHOULD DIMINISH BY MDNGT AS THE ATMOSPHERE COOLS A
BIT/STABILIZES. AS FAR AS POTENTIAL FOR SVR...DYNAMICS ARE LACKING
AND WIND FIELDS ARE VERY WEAK. HOWEVER...INSTABILITY IS EXCELLENT
AND THERE IS DRY AIR IN THE MID LEVELS. THREAT WILL BE FOR ISOLD SVR
WITH DOWNBURSTS. IN ADDTN...HIGH PWATS AND WEAK STEERING FLOW COULD
RESULT IN VERY SLOW MOVING HEAVY RAINERS.
ON SUN...500MB TEMPS WARM AND FCST SOUNDINGS SHOWING A NICE CAP. IN
ADDITION...IT DOES NOT LOOK AS UNSTABLE AS TDA...500MB RIDGE WILL BE
BUILDING INTO THE AREA AND AIR MASS WILL BE SLIGHTLY DRIER. SHOULD
BE SOME PATCHY CI AND AFTERNOON CU BUILDUP BUT STILL A M/S FCST.
CANT RULE OUT AN ISOLD TSRA IF THERE ARE ANY MESOSCALE BOUNDARIES
AROUND BUT POPS LESS THAN 30 SO WILL NOT MENTION IN THE SUN FCST.
M/CLR SUN NGT WITH JUST SOME PATCHY CI AROUND.
MOS FCST MAX TEMPS HAVE BEEN TOO COOL LAST FEW DAYS. FULL SUN...S
FLOW AND 850MB TEMPS AROUND 20C AGAIN ON SUN SO THINK TEMPS WILL AT
REACH THE M/U 90S AGAIN...A FEW DEG ABOVE GUIDANCE. MOS MINS ARE
CLOSE NEXT TWO NIGHTS AND ACCEPTED WITH ONLY MINOR ADJUSTMENTS. MIN
HEAT INDEX WILL BE NEAR 80 AGAIN IN DC TNGT WITH POTENTIAL FOR HEAT
INDEX UP TO 105 AGAIN SUN AFTRN SO WILL KEEP THE WARNING UP FOR DC
AREA THRU SUN. USUALLY BALTIMORE CITY HAS SIMILAR CONDITIONS BUT
HEAT INDEX AT NIGHT HAS BEEN FALLING BELOW 80 SO THEY WILL BE
GROUPED WITH THE OTHER COUNTIES IN THE ADVISORY.
WALSTON
----------------------------------------------
LONG-TERM DISCUSSION
MONDAY
UPPER RIDGE STILL EXPECTED TO BE ON FIRM CONTROL OF THE REGION.
HAVE KEPT 30 POPS FOR MON AFTERNOON FOR SAKE OF CONTINUITY...BUT
CAREFUL EXAMINATIONS OF 12Z AVN FCST SOUNDINGS ACROSS THE REGION
INDICATE SUBSTANTIAL CINH TO BE OVERCOME AND WITH NO BDRIES TO FOCUS
CONVECTION DOUBT ANYTHING WILL FIRE. 12Z ETA IS A BIT MORE
OPTIMISTIC WITH NEGATIVE LIS AND HIGHER TT NUMBERS. HAVE RAISED
BOTH MAX AND MIN FOR MON AND MON NIGHT A COUPLE OF DEGREES SINCE MOS
NUMBERS HAVE BEEN TOO COOL THE LAST COUPLE OF DAYS.
TUE-FRI
UPPER AIR PATTERN BECOMES MORE AMPLIFIED TUESDAY WITH A STRONG RIDGE
OVER THE CENTER OF THE NATION AND WEST COAST TROF. THIS RESULTS IN
DEEP TROUGH OVER ERN NOAM. ASSOCIATED COLD FRONT WILL MOVE ACROSS
THE AREA TUESDAY BRINGING AN END TO THE HOT WEATHER. 12Z AVN
INDICATES MOST OF THE ENERGY WITH THIS TROF WILL REMAIN WELL
NORTHEAST OF THE AREA. THINK 30 POPS LOOK REASONABLE. FRONT MOVES
SOUTH OF THE AREA TUE NIGHT WITH DRIER AND COOLER TEMPS BEHIND IT.
ROSA
.LWX...
DC...EXCESSIVE HEAT WARNING UNTIL 800 PM EDT SUNDAY FOR ZONE DCZ001.
MD...HEAT ADVISORY UNTIL 800 PM EDT SUNDAY FOR ZONES
MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018.
VA...EXCESSIVE HEAT WARNING UNTIL 800 PM EDT SUNDAY FOR ZONE VAZ054.
HEAT ADVISORY UNTIL 800 PM EDT SUNDAY FOR ZONES
VAZ025>031...VAZ036>042...VAZ050>053...VAZ055>057.
WV...HEAT ADVISORY UNTIL 800 PM EDT SUNDAY FOR ZONES
WVZ048>053...WVZ055.In the hours before
Special weather statement, Aug 3, 10:52 AM EST, 2 hours 53 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>053-055>057-WVZ048>055-040000-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1152 AM EDT SAT AUG 3 2002
THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS THIS
AFTERNOON OVER NORTHERN AND WEST CENTRAL VIRGINIA...MUCH OF
MARYLAND...EASTERN WEST VIRGINIA AND THE DISTRICT OF COLUMBIA.
SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE REGION THIS AFTERNOON
INTO EARLY EVENING. ANY THUNDERSTORM THAT FORMS WILL HAVE THE
POTENTIAL TO BE SEVERE WITH DAMAGING WINDS AND FREQUENT LIGHTNING.
IN ADDITION...ANY STORMS THAT FORM WILL BE SLOW MOVING WHICH COULD
RESULT IN MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.
IF THREATENING WEATHER APPROACHES YOUR AREA...SEEK SHELTER. STAY
TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
WALSTON
Event by event
3 thunderstorm wind, 1 heavy rain, 1 hail. Local standard time, as filed.
Heavy Rain, Mineral
- When
- August 3, 1:45 PM EST to 2:45 PM EST
- Where
- Mineral County, North Portion
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.415, -78.944 (the zone’s center; the record gives no point)
More than 2 inches of rain fell in 30 minutes.
Thunderstorm Wind, Mineral
- When
- August 3, 2:00 PM EST
- Where
- Mineral County, North Portion
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.417, -78.983
Hail, Mineral
- When
- August 3, 2:00 PM EST
- Where
- Mineral County, North Portion
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.417, -78.983
Nickel to golfball sized hail fell.
Thunderstorm Wind, Pendleton
- When
- August 3, 2:16 PM EST
- Where
- Pendleton County, Sugar Grove
- Property damage
- $500
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.517, -79.317
Thunderstorm Wind, Hardy
- When
- August 3, 4:10 PM EST
- Where
- Hardy County, East Portion
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.967, -78.750
Trees were downed onto wires.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, August 3, 20022 deaths · $120,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Maryland, August 3, 20021 death · 2 injured · $562,000 · 1 in hail · 14 events
- Damaging Wind in District of Columbia, August 3, 20021 death · 2 injured · $30,000 · 1 event
- Flash Flood and Hail in Virginia, August 3, 20023 injured · $2.5 million · 1.75 in hail · 36 events
- Heat in Illinois, August 3 to 4, 20021 death · 1 event
- Lightning Strike in Florida, August 3, 20021 death · 1 event
- Heat in Illinois, August 3 to 5, 20028 injured · 19 events
- Flash Flood in Colorado, August 3, 2002$400,000 · 1 event
- Flash Flooding in Minnesota, August 3, 2002$200,000 · 5 events
- Tornadoes and Hail in Minnesota, August 3, 2002$40,000 · F0 · 30 events
- Damaging Winds in South Dakota, August 3, 2002$110,000 · 73 kt wind · 2 events
- Damaging Winds in Florida, August 3, 20021 injured · $60,000 · 70 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314653, 5314654, 5314655, 5314656, 5314657.